Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 52, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 10, 2009, 3:23 PM EDT for York County, Pennsylvania. It was in force for 52 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2009, 3:23 PM EDT (19:23 UTC)
- Expired
- Jun 10, 2009, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County York County, PA
The radar
The Sterling radar (KLWX), 125 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:33 PM EDT | TSTM WND DMG | 3 Se York, PA | TRESS DOWN NEAR MILE MARKER 217 ON I-83 |
| Jun 10, 3:33 PM EDT | HAIL 0.88 | 3 Se York, PA | |
| Jun 10, 3:50 PM EDT | HAIL 0.88 | Windsor, PA | NICKEL SIZE HAIL SHREDDED BRANCHES OFF TREES. |
| Jun 10, 4:00 PM EDT | HAIL 0.75 | Spry, PA | 911 CENTER REPORTED PENNY SIZE HAIL. |
| Jun 10, 4:25 PM EDT | TSTM WND DMG | Seven Valleys, PA | 911 CENTER RELAYED REPORT OF TREES DOWN ALONG SEVEN VALLEYS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 101923
SVRCTP
PAC133-102015-
/O.NEW.KCTP.SV.W.0052.090610T1923Z-090610T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EDT WED JUN 10 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 415 PM EDT
* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR CODORUS...OR 9 MILES SOUTHWEST OF SPRY...AND
MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GLEN ROCK AND JACOBUS AROUND 345 PM EDT...
SPRY AROUND 350 PM EDT...
SHREWSBURY AND NEW FREEDOM AROUND 400 PM EDT...
DALLASTOWN AROUND 405 PM EDT...
STEWARTSTOWN AND RED LION AROUND 415 PM EDT...
THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 17.
THIS WILL ALSO IMPACT ROUTE 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3975 7694 3993 7689 3998 7649 3994 7646
3993 7641 3991 7639 3988 7638 3985 7636
3971 7635 3971 7676
TIME...MOT...LOC 1921Z 278DEG 9KT 3983 7680
$$
FORECASTER: TYBURSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:25 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 10, 1:25 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
125 PM EDT WED JUN 10 2009
.SYNOPSIS...
A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE REGION
PROVIDING THE FOCUS FOR UNSETTLED WEATHER THROUGH THE END OF
THE WEEK. DRIER AIR WILL MOVE IN FOR THE WEEKEND BEFORE HUMIDITY
AND MORE SCATTERED SHOWERS AND THUNDERSTORMS RETURN FOR NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CHALLENGES IN THE NEAR TERM RESIDE AROUND CONVECTION CHCS. BNDRY IS
EXPECTED TO BECOME QUASI-STATIONARY ALONG MASON-DIXON LINE...THIS
MORNING THEN BEGIN TO LIFT NORTH AND BY MIDDAY BE ORIENTED ALONG
I-80 FROM NORTHERN OH EAST THRU PA. LCL WRF-ARW IS TRYING TO HOLD
ONTO WEAK TROUGH THRU 16Z ACROSS MID SUSQ-VALLEY AND A LGT EASTERLY
FLOW. AS TEMPS QUICKLY WARM INTO THE LOW/MID 80S ALONG AND SOUTH OF
THE TURNPIKE...INSTABILITY WILL STEADILY INCREASE. ATTM
NAM12/WRF-ARW PROG NEARLY 1500-2400J/KG BY 18Z ALONG AND SOUTH OF A
FULTON COUNTY TO SCHUYLKILL COUNTY LINE. 0-1KM/1-3KM BULK SHEAR
VALUES ARE MINIMAL...WITH MARGINAL SPEED SHEAR INCREASES. SRH SHUD
REMAIN MINIMAL ALONG BNDRY THRU MIDDAY...LIMITING THE PROBS OF ANY
ROTATING UPDRAFTS. 850-600MB LAPSE RATES AGAIN STEEPEN ACROSS
SOUTHERN PORTIONS OF CWFA BY 21Z...ARND 6-7 DEG C. WRF-ARW HINTS
ONCE AGAIN AT WEAK DRYING IN MID-LVLS...WHICH MAY INCREASE A WIND
THREAT AFT 21Z.
THE WILD CARD AGAIN TODAY WILL BE WHERE CIRRUS FROM DECAYING MCS
UPSTREAM WILL BE. TEMPS WILL RANGE FROM THE MID/UPPER 70S
NORTH/CENTRAL...LOW/MID 80S SOUTH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
ANTICIPATE CONVECTION WILL BE ONGOING THRU THIS EVE...AS BNDRY IS
PROGGED TO BE OVERHEAD. A WEAK SHORTWAVES WILL SLIDE EAST ALONG
BNDRY...THUS HAVE MAINTAINED LIKELY POPS FOR OVERNIGHT. INSTABILITY
REMAINS THRU OVERNIGHT...850MB LLVL JET IS WEAK WHICH MAY AID IN
HIGHER QPF. PWAT ANOMS OF 2 TO 3 STD DEV ABV NORMAL 06-12Z...WHICH
TRANSLATES INTO 1.75-2.05 PWATS COULD RESULT IN SOME LOCALLY HEAVY
RAINFALL...FOCUSED ACROSS SUSQ-VALLEY. TEMPS WILL NOT COOL
MUCH...THUS HAVE MAINTAINED MID/UPPER 60S ACROSS SE TO UPPER 50S/LOW
60S CENTRAL/NORTH.
&&
.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
WARM FRONT LIFTING ACROSS THE AREA THU WILL KEEP THE UNSETTLED
CONDITIONS GOING INTO AT LEAST EARLY FRIDAY. OPERATIONAL MODELS
AND ENSEMBLES AGREE IN KEEPING A VERY HUMID AIRMASS IN PLACE WITH
PWATS RUNNING BETWEEN ABOUT 1.25-1.75...OR ANYWHERE FROM 1-3 STD
DEV ABOVE NORMAL. SHORT TERM ATTENTION WILL NEED TO CENTER ON WHERE
THE BOUNDARY SETS UP...POSSIBLY PROVIDING THE FOCUS FOR LOCALLY
HEAVY DOWNPOURS. GEFS SHOWS A PRETTY HIGH PROBABILITY OF AT LEAST
AN INCH OF RAIN THROUGH 12Z FRIDAY CENTERED OVER MUCH OF EASTERN
PA WHILE THE NEW SREF SHOWS A SMALLER PROBABILITY IN ABOUT THE
SAME TIME FRAME CENTERED OVER CENTRAL PA. WITH CONVECTION LIKELY
DRIVING THE CIRCUMSTANCES...ITS IMPOSSIBLE AT THIS RANGE TO
ACCURATELY ZERO IN ON WHERE THE BIGGEST THREAT WILL BE BUT WITH
SUCH A SOUPY AIRMASS UPSTREAM POISED TO SET UP SHOP OVER THE
AREA...THE POTENTIAL FOR FLOODING RAINS CANNOT BE DISCOUNTED.
SURFACE HIGH PRESSURE BUILDS IN FOR SAT AND SUN WITH DRIER AIR AND
TEMPS THAT SHOULD RUN VERY NEAR SEASONAL NORMALS. UPPER FLOW
BEGINS TO AMPLIFY AGAIN BY EARLY NEXT WEEK AS A TROF GETS
ESTABLISHED OVER THE NERN US. THIS WILL MAKE US VULNERABLE TO SOME
SHOWERS TO BEGIN THE NEW WEEK.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AREA OF CLOUDS AND SHOWERS ARE MOVING TOWARD THE AREA FROM OHIO IN
ASSOCIATION WITH A WAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY.
CURRENT CONDITIONS ARE VFR AT ALL SITES WITH SOME HAZE.
AS THE WAVE MOVES ACROSS THE STATE TONIGHT...RAIN AND A FEW
THUNDERSTORMS WILL DEVELOP FROM SOUTHWEST TO NORTHEAST. EXPEC
CONDITIONS TO FALL TO MVFR THEN IFR AFTER 11/06Z. THIS WILL
CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD SO DID NOT
TRY TO GET TO CUTE TOWARD THE TAIL END OF THE FORECAST. MAINLY
MVFR CONDITIONS FOR THIS EVENT.
OUTLOOK...
THUR-FRI...MVFR OCNL IFR. PERIODS OF SHRA/TSRA.
SAT-SUN...VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LACORTE
NEAR TERM...BEACHLER
SHORT TERM...BEACHLER
LONG TERM...LACORTE
AVIATION...BEACHLER/TYBURSKI/DICKEYHazardous weather outlook, Jun 10, 5:43 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 543 AM EDT WED JUN 10 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-110945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 543 AM EDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 10, 10:32 AM EDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1032 AM EDT WED JUN 10 2009 PAZ033-034-101500- BEDFORD PA-SOMERSET PA- 1032 AM EDT WED JUN 10 2009 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD AND EAST CENTRAL SOMERSET COUNTIES... AT 1029 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF BEDFORD...MOVING EAST AT 15 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM AS WELL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SCHELLSBURG AROUND 1045 AM...BUFFALO MILLS AROUND 1050 AM...MANNS CHOICE AROUND 1055 AM AND RAINSBURG AROUND 1100 AM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 124 AND 158...I-99 NEAR MILE MARKER 0. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 220. LAT...LON 4005 7830 3978 7835 3986 7888 4007 7883 EXPERIMENTAL FORECASTER: GARTNER
Special weather statement, Jun 10, 3:01 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT WED JUN 10 2009
PAZ056-057-059-063>066-102000-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-
YORK PA-
301 PM EDT WED JUN 10 2009
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
ADAMS...CUMBERLAND...LANCASTER...LEBANON...SOUTHERN
DAUPHIN...SOUTHERN PERRY AND YORK COUNTIES...
AT 255 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM NORTHEAST
OF CHAMBERSBURG...SOUTHEASTWARD ACROSS CARLISLE...TO NEAR YORK AND
LANCASTER. THE STORMS ARE MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. DIME SIZE HAIL HAS ALREADY BEEN REPORTED IN CARLISLE.
IN ADDITION...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MOUNT HOLLY SPRING AROUND 305 PM...LAKE MEADE
AROUND 320 PM...EAST BERLIN AROUND 325 PM...AND CARLISLE SPRINGS
AROUND 400 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 205 AND 295...I-78 BETWEEN
MILE MARKERS 0 AND 8...I-81 BETWEEN MILE MARKERS 28 AND 92...I-83
BETWEEN MILE MARKERS 1 AND 50...I-283.
LAT...LON 4029 7763 4046 7711 4048 7640 4038 7625
4037 7621 4014 7589 4011 7593 4005 7594
3992 7600 3987 7599 3973 7611 3971 7630
3972 7729
EXPERIMENTAL
FORECASTER: MARTINThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:28 PM EDT | Special Weather Statement | CTP | Columbia | 32 min |
| Jun 9, 10:01 PM EDT | Special Weather Statement | CTP | Columbia | 44 min |
| Jun 10, 10:32 AM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Jun 10, 3:01 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 1 more | 59 min |
| Jun 10, 3:44 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jun 10, 3:44 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Jun 10, 3:53 PM EDT | Special Weather Statement | CTP | York | 37 min |
| Jun 10, 4:15 PM EDT | Special Weather Statement | CTP | Juniata | 30 min |
| Jun 10, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | York | 57 min |
| Jun 10, 4:20 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon | 25 min |
| Jun 10, 4:29 PM EDT | Special Weather Statement | CTP | Cambria | 31 min |
| Jun 10, 4:30 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 30 min |
| Jun 10, 4:38 PM EDT | Flash Flood Warning | CTP | York | 8 hr |
| Jun 10, 4:44 PM EDT | Special Weather Statement | CTP | Bedford | 31 min |
| Jun 10, 4:46 PM EDT | Special Weather Statement | CTP | Blair | 29 min |
| Jun 10, 4:49 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 56 min |
| Jun 10, 4:51 PM EDT | Areal Flood Advisory | CTP | Huntingdon | 3 hr |
| Jun 10, 4:56 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Jun 10, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Juniata, Mifflin | 60 min |
| Jun 10, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | York | 46 min |
| Jun 10, 5:19 PM EDT | Special Weather Statement | CTP | Blair | 26 min |
| Jun 10, 5:45 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 30 min |
| Jun 10, 5:56 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 34 min |
| Jun 10, 6:06 PM EDT | Special Weather Statement | CTP | Huntingdon | 24 min |
| Jun 10, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 36 min |
| Jun 10, 6:20 PM EDT | Special Weather Statement | CTP | Centre | 25 min |
| Jun 10, 6:30 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 30 min |
| Jun 10, 6:33 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 12 min |
| Jun 10, 6:39 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland, Schuylkill | 117 min |
| Jun 10, 7:25 PM EDT | Special Weather Statement | CTP | Lancaster | 35 min |
| Jun 10, 7:42 PM EDT | Special Weather Statement | CTP | Adams | 63 min |
| Jun 10, 7:47 PM EDT | Areal Flood Advisory | CTP | Adams | 118 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.